Drug-induced thrombotic microangiopathy

Anaadriana Zakarija, Charles Bennett*

*Corresponding author for this work

Research output: Contribution to journalReview article

104 Scopus citations

Abstract

Drug-associated thrombotic thrombocytopenic purpura and hemolytic uremic syndrome (TTP/HUS) has been recognized for several years. The most commonly implicated drugs are mitomycin-C, cyclosporine, quinine, and ticlopidine. As with idiopathic cases of TTP/HUS, basic science discoveries in the late 1990s now suggest that the likely mechanisms by which these agents lead to a thrombotic microangiopathy (TMA) include either an immune-mediated phenomenon involving the ADAMTS13 metalloprotease or direct endothelial toxicity. This article reviews the current understanding of the pathogenesis, the clinical and laboratory features, and the recommended treatments, prognosis, and outcomes of drug-associated TMA.

Original languageEnglish (US)
Pages (from-to)681-690
Number of pages10
JournalSeminars in thrombosis and hemostasis
Volume31
Issue number6
DOIs
StatePublished - Dec 2005

Keywords

  • Drug toxicity
  • Hemolytic uremic syndrome
  • Thrombotic microangiopathy
  • Thrombotic thrombocytopenic purpura

ASJC Scopus subject areas

  • Hematology
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Drug-induced thrombotic microangiopathy'. Together they form a unique fingerprint.

  • Cite this